Acetaminophen Warning

Click here for printer friendly PDF file.

Taking too much acetaminophen can poison the liver.

100 million people a year take acetaminophen. While serious liver damage is rare, it is estimated the more than 56,000 emergency room visits are due to acetaminophen overdose.

Some patients take extra pills in hope of faster relief of pain. In other cases, patients unknowingly are taking too much acetaminophen by taking more than one medication containing the drug.

Did you realize that acetaminophen is present in more than 600 products that are sold over the counter and by prescription? These products treat pain, cough, cold and flu symptoms.

The best known acetaminophen preparation is Tylenol. Most are non-prescription, but there are some prescriptions such as Vicodin. Vicodin is an extremely popular narcotic habit forming pain medication.

I am amazed at how many patients are actually asking for Vicodin and when pain medication is discussed, they have almost always heard of it and frequently have taken it.

Now the FDA is urging consumers to check which products contain acetaminophen and follow dosage instructions. The FDA is also expanding its campaign to warn that certain patients are at increased risk of side effects from aspirin, ibuprofen, naproxen or ketoprofen - also called NSAIDs or nonsteroidal anti-inflammatory drugs. These side effects include bleeding from the intestine and kidney problems.

An additional warning is that the risk of liver damage increases if you have three or more alcoholic drinks while using acetaminophen.

Persons who are taking NSAIDs in over the counter doses rarely encounter stomach bleeding, but the risk increases significantly in people who are over 60. To make matters worse, patients over 60 often are taking blood thinners or steroids which sometimes cause stomach bleeding.